Blizzard, Kittson
- When
- January 12, 9:35 AM CST to 1:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
After a cold front passed through the region, northwest winds gusted from 40 to 55 mph for a period of a little over three hours. This area had received a couple inches of fresh powdery snow in the days preceding the event.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After a cold front passed through the region, northwest winds gusted from 40 to 55 mph for a period of a little over three hours. This area had received a couple inches of fresh powdery snow in the days preceding the event. The winds combined with the old snow to produce a ground blizzard in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 12, 6:46 AM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
646 AM CST Thu Jan 12 2017
.UPDATE...
Issued at 643 AM CST Thu Jan 12 2017
Fcst on track and no changes required attm. Cold front/wind at
1230 UTC Cavalier-Michigan-Carrington ND line moving east. Getting
consistent 40-45 kt gusts and AWOS indicating 1/4 to 1/2SM vsby
just behind front.
&&
.SHORT TERM...(Today and tonight)
Issued at 324 AM CST Thu Jan 12 2017
Waiting and watching the cold front moving southeast around the
sfc low and 500 mb low near Dauphin at 09z. Timing of arrival of
these strong winds a bit slower than we had so coord with BIS and
ABR and some changes were made to headlines. Kept winter wx adv
09z start time DVL basin as gusty SW winds at times ahead of the
front but have end time 21z. Did delay onset of winter wx advisory
in the RRV til 12z and extended it south to the South Dakota
border. End time 21z. Kept wind chill adv til 18z in the eastern
fcst area. Thought process among the surrounding offices is to
hold off on the inevitable wind chill headlines til later today as
still some questions on how far south wind chill warnings will be
needed.
Strong winds approaching the Bottineau-Minot area at 0915z per
mesonet observations. Timing of the strong winds into DVL region
11-12z and then GFK 14z and Fargo area 15-16z. Could have broken
up advisory timing even more but tried to keep it simple as
possible and mention timing of winds arrival in WSW text.
Seeing wind gusts to 50kts in NW ND and SE Sask and there is some
threat for those higher wind gusts into E ND. Hard to ignore the
period of 50 kt at 925 mb into NE/ECNTRL ND. Something to watch.
Didnt go that high in the wind gusts grids...but have nr 40ks.
Will watch for blizzard conditions but agree with BIS that white
out conditions psbl but lasting 1-2 hours as that is what happened
in SE Sask.
Winds diminish quickly this evening and a cold night with lows mid
-20s to lower -30s. Did once again go lower than superblend and
toward the colder CONSMOS guidance for the typical cold spots
around Bemidji/Park Rapids/Fosston where 30s below seems much
easier to get. High pressure ridge is moving a bit faster now and
all but the far east is in southerly return flow by 12z Fri. Thus
coldest temps in the RRV and E ND may be more 06z-09z then steady
or a bit of rise. This reflected in hourly T grids. Still though
do get -40 to -45F wind chills tonight nrn 2/3 of the fcst area.
Will continue to hit this in social media/HWO/Top news.
.LONG TERM...(Friday through Wednesday)
Issued at 324 AM CST Thu Jan 12 2017
Warm up starts Friday with increasing south winds with gradual
temp rise into Saturday.
Sunday through Thursday...
A mainly tranquil period is forecast as the overall upper level
pattern trends toward a split flow...with the northern stream
initially in central Ontario and the southern stream across the
central and southern plains. Pattern eventually indicates a Rex
block over the intermountain west...which will push the northern
stream farther north allowing warm ridging to set up over the
Dakotas. Therefore...will keep conditions dry through the
period...and should see temperatures rebounding to near the freezing
mark by the end of the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 643 AM CST Thu Jan 12 2017
Issue this morning is wind shift to the northwest and wind gusts
35 to 45 kts. Timed the wind shift and wind speeds along with
temporary 1/2 to 1sm vsby reductions this morning in the TAFs.
Conditions improve quickly this aftn as winds diminish.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
MNZ001>005-007-008-013>015-029.
Wind Chill Advisory until noon CST today for MNZ006-009-016-017-
022>024-027-028-030>032-040.
&&
UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Hopkins/Riddle
AVIATION...RiddleHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 715 AM CST THU JAN 12 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 715 AM CST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING A PERIOD OF NORTHWEST WINDS TO 45 MPH ALONG WITH VERY POOR VISIBILITIES THIS MORNING INTO EARLY AFTERNOON FOR EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY. WIND CHILLS ALL AREAS WILL RUN 25 BELOW TO 35 BELOW ZERO. HAZARDOUS WIND CHILLS TONIGHT DESPITE LIGHT WINDS WITH READINGS IN THE 35 BELOW TO 45 BELOW ZERO RANGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY MORNING WIND CHILLS WILL RUN 35 BELOW TO 45 BELOW ZERO. THEREAFTER WARMER WEATHER SETS IN THROUGH NEXT WEEK AND WE SHOULD REMAIN ABOVE WIND CHILL ADVISORY THRESHOLDS FRIDAY AFTERNOON AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676806, 676807, 676808.